Bifurcations and chaotic dynamics in a tumour-immune-virus system

Eftimie, R., Macnamara, C.K. , Dushoff, J., Bramson, J.L. and Earn, D.J.D. (2016) Bifurcations and chaotic dynamics in a tumour-immune-virus system. Mathematical Modelling of Natural Phenomena, 11(5), pp. 65-85. (doi: 10.1051/mmnp/201611505)

Full text not currently available from Enlighten.


Despite mounting evidence that oncolytic viruses can be effective in treating cancer, understanding the details of the interactions between tumour cells, oncolytic viruses and immune cells that could lead to tumour control or tumour escape is still an open problem. Mathematical modelling of cancer oncolytic therapies has been used to investigate the biological mechanisms behind the observed temporal patterns of tumour growth. However, many models exhibit very complex dynamics, which renders them difficult to investigate. In this case, bifurcation diagrams could enable the visualisation of model dynamics by identifying (in the parameter space) the particular transition points between different behaviours. Here, we describe and investigate two simple mathematical models for oncolytic virus cancer therapy, with constant and immunity-dependent carrying capacity. While both models can exhibit complex dynamics, namely fixed points, periodic orbits and chaotic behaviours, only the model with immunity-dependent carrying capacity can exhibit them for biologically realistic situations, i.e., before the tumour grows too large and the experiment is terminated. Moreover, with the help of the bifurcation diagrams we uncover two unexpected behaviours in virus-tumour dynamics: (i) for short virus half-life, the tumour size seems to be too small to be detected, while for long virus half-life the tumour grows to larger sizes that can be detected; (ii) some model parameters have opposite effects on the transient and asymptotic dynamics of the tumour.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Macnamara, Dr Cicely
Authors: Eftimie, R., Macnamara, C.K., Dushoff, J., Bramson, J.L., and Earn, D.J.D.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Mathematical Modelling of Natural Phenomena
Publisher:EDP Sciences
ISSN (Online):1760-6101
Published Online:07 December 2016
Related URLs:

University Staff: Request a correction | Enlighten Editors: Update this record